Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Partial regularity for the stochastic Navier-Stokes equations


Authors: Franco Flandoli and Marco Romito
Journal: Trans. Amer. Math. Soc. 354 (2002), 2207-2241
MSC (2000): Primary 76D05; Secondary 35A20, 35R60
DOI: https://doi.org/10.1090/S0002-9947-02-02975-6
Published electronically: February 14, 2002
MathSciNet review: 1885650
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The effects of random forces on the emergence of singularities in the Navier-Stokes equations are investigated. In spite of the presence of white noise, the paths of a martingale suitable weak solution have a set of singular points of one-dimensional Hausdorff measure zero. Furthermore statistically stationary solutions with finite mean dissipation rate are analysed. For these stationary solutions it is proved that at any time $t$ the set of singular points is empty. The same result holds true for every martingale solution starting from $\mu_0$-a.e. initial condition $u_0$, where $\mu_0$ is the law at time zero of a stationary solution. Finally, the previous result is non-trivial when the noise is sufficiently non-degenerate, since for any stationary solution, the measure $\mu_0$ is supported on the whole space $H$ of initial conditions.


References [Enhancements On Off] (What's this?)

  • 1. J. BELL, D. MARCUS, Vorticity intensification and the transition to turbulence in the three-dimensional Euler equation, Comm. Math. Phys. 147 (1992), 371-394. MR 93c:76048
  • 2. L. CAFFARELLI, R. KOHN, L. NIRENBERG, Partial regularity of suitable weak solutions of the Navier-Stokes equations, Comm. Pure Appl. Math. XXXV (1982), 771-831. MR 84m:35097
  • 3. A. J. CHORIN, The evolution of a turbulent vortex, Comm. Math. Phys. 83 (1982), 517-535. MR 83g:76042
  • 4. A. J. CHORIN, Vorticity and Turbulence, Springer-Verlag, New York 1994. MR 95m:76043
  • 5. G. DA PRATO, J. ZABCZYK, Stochastic equations in infinite dimension, Cambridge Univ. Press, Cambridge 1992. MR 95g:60073
  • 6. G. DAVID, S. SEMMES, Fractured fractals and broken dreams, Oxford Lecture Series in Mathematics and its applications 7, Clarendon Press, Oxford 1997. MR 99h:28018
  • 7. F. FLANDOLI, Stochastic differential equations in fluid dynamics, Rend. Sem. Mat. Fis. Milano 66 (1996), 121-148. MR 99h:35238.
  • 8. F. FLANDOLI, Irreducibility of the 3-D stochastic Navier-Stokes equation, J. Funct. Anal. 149 (1997), 160-177. MR 98j:35195
  • 9. F. FLANDOLI, M. ROMITO, Statistically stationary solutions to the 3D Navier-Stokes equations do not show singularities, Elec. J. Prob. 6 (2001), no. 5 (electronic)
  • 10. G. GALLAVOTTI, Ipotesi per una introduzione alla Meccanica dei Fluidi, Quaderni del CNR-GNFM 52, Roma 1996.
  • 11. R. GRAUER, T. SIDERIS, Numerical computation of 3D incompressible ideal fluids with swirl, Phys. Rev. Lett. 67 (1991), 3511-3514.
  • 12. R. KERR, Evidence for a singularity of the three dimensional incompressible Euler equation, Phys. Fluids A 6 (1993), 1725-1746. MR 94d:76015
  • 13. A. N. KOLMOGOROV, Local structure of turbulence in an incompressible fluid at a very high Reynolds number, Dokl. Akad. Nauk SSSR 30 (1941), 299-302; English transls., C.R. (Dokl.) Acad. Sci. URSS 30 (1941), 301-305, and Proc. Roy. Soc. London Ser. A 434 (1991), 9-13. MR 2:327d; MR 92h:76049
  • 14. O. E. LANFORD III, Time evolution of large classical systems, in Dynamical systems, theory and applications, Lecture Notes in Physics, Vol. 38, 1-111, Springer Verlag, Berlin 1975. MR 57:18653
  • 15. J. LERAY, Essai sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math. 63 (1934), 193-248.
  • 16. B. MANDELBROT, Les objects fractals, Flammarion, Paris 1975. MR 57:2015
  • 17. B. MANDELBROT, Intermittent turbulence and fractal dimension kurtosis and the spectral exponent $\frac53+B$, in Turbulence and Navier-Stokes equations, Lecture Notes in Math. 565, Springer-Verlag, Berlin New York Heidelberg 1976. MR 58:14335
  • 18. J. NECAS, M. RUZICKA, V. SVERAK, On Leray's self-similar solutions of the Navier-Stokes equations, Acta Math. 176, No. 2 (1996), 283-294. MR 97f:35165
  • 19. M. ROMITO, Existence of martingale and stationary suitable weak solutions for a stochastic Navier-Stokes system, Preprint, Quad. Dip. U. Dini, Firenze (2000).
  • 20. M. ROMITO, Partial regularity theory for a stochastic Navier-Stokes system, Thesis, Pisa (2000).
  • 21. V. SCHEFFER, Turbulence and Hausdorff dimension, in Turbulence and Navier-Stokes equations, Lecture Notes in Math. 565, Springer-Verlag, Berlin New York Heidelberg 1976, 174-183. MR 56:10405
  • 22. V. SCHEFFER, Partial regularity of solutions to the Navier-Stokes equations, Pac. J. Math. 66 (1976), 535-552. MR 56:12677
  • 23. V. SCHEFFER, Hausdorff measure and the Navier-Stokes equations, Comm. Math. Phys. 55 (1977), 97-112. MR 58:23176
  • 24. V. SCHEFFER, The Navier-Stokes equations in space dimension four, Comm. Math. Phys. 61 (1978), 41-68. MR 80i:35148
  • 25. V. SCHEFFER, A solution to the Navier-Stokes inequality with an internal singularity, Comm. Math. Phys. 101 (1985), 47-85. MR 87h:35273
  • 26. V. SCHEFFER, Solutions to the Navier-Stokes inequality with singularities on a Cantor set, Proc. Symp. Pure Math. 44 (1986), 359-367. MR 87k:35202
  • 27. V. SCHEFFER, Nearly one-dimensional singularities of solutions to the Navier-Stokes inequality, Comm. Math. Phys. 110 (1987), 525-551. MR 88i:35137
  • 28. J. SERRIN, On the interior regularity of weak solutions of the Navier-Stokes equations, Arch. Rat. Mech. Anal. 9 (1962), 187-195. MR 25:346
  • 29. J. SERRIN, The initial value problem for the Navier-Stokes equations, in Nonlinear Problems (R. E. Langer ed.) University of Wisconsin Press, Madison 1963. MR 27:442
  • 30. R. SIEGMUND-SCHULTZE, On non-equilibrium dynamics of multidimensional infinite particle systems in the translation invariant case, Comm. Math. Phys. 100 (1985), 245-265. MR 87a:82014
  • 31. V. A. SOLONNIKOV, Estimates of the solutions of a non-stationary linearised system of Navier-Stokes equations, Trudy Mat. Inst. Steklov 70 (1964), 213-317; in Amer. Math. Soc. Transl. Series 2 75 (1968), 1-117. MR 30:1325
  • 32. E. STEIN, Singular integrals and differentiability properties of functions, Princeton University Press, Princeton 1970. MR 44:7280
  • 33. R. TEMAM, The Navier-Stokes Equations, North Holland, 1977. MR 58:29439
  • 34. R. TEMAM, Navier-Stokes Equations and Nonlinear Functional Analysis, SIAM, Philadelphia, 1983. MR 86f:35152
  • 35. R. TEMAM, Infinite Dimensional Dynamical Systems in Mechanics and Physics, Springer-Verlag, New York, 1988. MR 89m:58056

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 76D05, 35A20, 35R60

Retrieve articles in all journals with MSC (2000): 76D05, 35A20, 35R60


Additional Information

Franco Flandoli
Affiliation: Dipartimento di Matematica Applicata, Università di Pisa, Via Bonanno 25/b, 56126 Pisa, Italia
Email: flandoli@dma.unipi.it

Marco Romito
Affiliation: Dipartimento di Matematica, Università di Firenze, Viale Morgagni 67/a, 50134 Firenze, Italia
Email: romito@math.unifi.it

DOI: https://doi.org/10.1090/S0002-9947-02-02975-6
Keywords: Navier-Stokes equations, singularities, partial regularity, suitable weak solutions, martingale solutions, stationary solutions
Received by editor(s): January 11, 2001
Received by editor(s) in revised form: July 21, 2001
Published electronically: February 14, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society